Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Grand Forks, ND

August 20, 2006Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2006, 5:14 PM CDT for Cavalier County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 5:14 PM CDT (22:14 UTC)
Expired
Aug 20, 2006, 6:15 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:28 PM CDTHAIL 1.756 W Hannah, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 392 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 202214
SVRFGF
NDC019-202315-
/O.NEW.KFGF.SV.W.0182.060820T2214Z-060820T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
514 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 615 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES NORTHWEST OF HANNAH...OR 27 MILES
  NORTHWEST OF LANGDON...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNAH AT 520 PM CDT
  7 MILES NORTH OF WALES AT 530 PM CDT
  MAIDA AT 550 PM CDT
  VANG AT 615 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9894 4888 9894 4885 9800 4899 9801
      4899 9885

$$

WJB
1 follow-up statement
000 
WWUS53 KFGF 202240
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SUN AUG 20 2006

NDC019-202315-
/O.CON.KFGF.SV.W.0182.000000T0000Z-060820T2315Z/
CAVALIER ND-
539 PM CDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN CAVALIER COUNTY...

AT 531 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING  
HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES SOUTH OF 
HANNAH...OR 19 MILES NORTHWEST OF LANGDON...MOVING TO THE SOUTHEAST 
AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRESDEN AND 7 MILES SOUTHWEST OF MOUNT CARMEL BY 555 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4898 9877 4887 9890 4868 9849 4891 9810
      4899 9885

$$

WJB/JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 20, 3:14 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 PM CDT SUN AUG 20 2006

.SHORT TERM...
KIND OF A COMPLICATED NEAR TERM FORECAST TODAY...WITH THE MAIN
CHALLENGE ONCE AGAIN REGARDING CONVECTION TONIGHT. WILL USE A
MODEL BLEND TODAY FOR THE FORECAST.

TONIGHT...AT 19Z...SFC MAP SHOWS A TROUGH JUST WEST OF A KMOT TO
KBIS LINE. HARDLY ANY CLOUDS AT ALL RIGHT ALONG OR BEHIND THE SFC
TROUGH. MODELS HAVE BEEN TRYING TO SAY IT WILL BE A COLD FRONTAL
PASSAGE...BUT AM HARD PRESSED TO FIND A COLD FRONT. VISIBLE
SATELLITE IMAGERY AND CANADIAN RADARS DO SHOW SOME ENHANCED
CONVECTIVE DEVELOPMENT ALONG A LAKE WINNIPEG TO BRANDON (MB) TO
ESTEVAN (SK) LINE...WHERE THE LATEST RUC SHOWS THE BEST 925-
850MB COLD ADVECTION. THEREFORE THIS IS LIKELY THE TAIL END OF THE
COLD FRONT WITH THE TROUGH EXTENDING SOUTH OF THAT AREA. RUC DOING
A DECENT JOB WITH THE SFC FEATURES...AND IT FORECASTS THE
TROUGH/FRONT TO A KDVL TO EAST OF KBIS LINE BY 00Z...AND THEN
QUICKLY INTO THE EASTERN HALF OF OUR FA AFTER 06Z. THE IS PRETTY
QUICK TIMING...WHICH DOES SEEM TO BE THE TREND TODAY. THERE HAS
BEEN SOME ELEVATED CONVECTION ALL DAY OVER CENTRAL AND EASTERN ND.
AT 850 MB...THE RUC SHOWED A SOMEWHAT WEAK JET (AROUND 30 KTS)
WITH WARM ADVECTION AND A THIN RIBBON OF MOISTURE. JUST ENOUGH TO
MAINTAIN SOME WEAK CONVECTION. THRU MIDNIGHT...MAIN QUESTION IS
WHETHER ANY CONVECTION CAN BECOME SFC BASED. THERE IS A THIN
RIBBON OF 60F SFC DEW POINTS THAT EXTEND UP TOWARD KBIS/KJMS. SPC
HOURLY MESOANALYSIS SHOWS THE BEST CRAVEN/BROOKS SIGNIFICANT
SEVERE PARAMETER SOUTH OF KBIS. THIS COULD BE THE AREA TO WATCH
FOR SFC BASED CONVECTION THIS EVENING...AND AN SWOMCD (CONVECTIVE
DISCUSSION) HAS BEEN ISSUED FOR THIS AREA. THINK THE ONGOING WEAK
ELEVATED CONVECTION WILL CONTINUE AHEAD OF THE TROUGH OVER OUR FA
THRU THE EVENING. CONVECTION ALONG THE COLD FRONT IN CANADA SO FAR
LOOKS PRETTY WEAK. AFTER MIDNIGHT...WILL ONLY MAINTAIN A SLIGHT
CHANCE OF RAIN IN THE FAR SOUTHEAST FA.

MON/MON NIGHT...NEXT SFC HIGH BUILDS SOUTH WITH COOL AND DRY
WEATHER EXPECTED.

TUE/WED...TUE LOOKS CONTINUED QUIET AS RETURN FLOW ONCE AGAIN
ESTABLISHES ITSELF. NEXT CHANCE OF RAIN COMES TUE NIGHT INTO
WED...AS ANOTHER ROUND OF ELEVATED CONVECTION. HAVE BEEN WATCHING
THIS EVENT FOR SEVERAL DAYS NOW...ALL DEPENDS WHERE THE SFC
FEATURES SET UP. GFS CONTINUES TO SHOW THE LOW DEVELOPING OVER THE
WESTERN DAKOTAS WITH A WARM FRONT EAST OF IT. CONVECTION COULD GET
GOING TUE NIGHT NORTH OF THIS BOUNDARY. CHANCES THEREFORE WOULD
LOOK A BIT BETTER ACROSS OUR NORTHERN FA. THE SOUTHERN FA COULD BE
DEALING WITH CAPPING ISSUES.

.LONG TERM (THU-SUN)...
LONG RANGE MODELS ARE SIMILAR WITH OVERALL 500MB PATTERN...BUT
STILL DO HAVE SOME TIMING DIFFERENCES. ALL THE MODELS MOVE A
SHORTWAVE THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE LOW
PRESSURE SYSTEM IN THE THU TO SAT TIME FRAME...BUT DIFFER ON
WHEN...SO KEPT WITH FORECAST CONTINUITY OF THU AND FRI...AND KEPT
SAT DRY AT THIS TIME. AS FAR AS TEMPS... EXPECT TO REMAIN NEAR
NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/NG
Hazardous weather outlook, Aug 20, 6:28 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT SUN AUG 20 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
628 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS
ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE.
NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.
EXACT DETAILS WITH RESPECT TO STORM INTENSITY...AREAL COVERAGE
AND RAINFALL POTENTIAL ARE NOT CLEAR CUT AT THE CURRENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:01 PM CDTSevere Thunderstorm WarningFGFTowner17 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningFGFCavalier47 min
Aug 20, 6:58 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.